Oklahoma, 2013

Hail and Damaging Wind in Oklahoma, May 24, 2013

May 24, 2013 · NWS OUN · 2 events in 1 county or zone

Very strong instability combined with marginal wind shear allowed intense multicell storms to develop across western and southern Oklahoma during the afternoon and evening. One storm produced severe hail and wind while tracking northeastward across Roger Mills Co.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Very strong instability combined with marginal wind shear allowed intense multicell storms to develop across western and southern Oklahoma during the afternoon and evening. One storm produced severe hail and wind while tracking northeastward across Roger Mills Co.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 5:32 PM CST, 58 minutes earlier.

Area forecast discussion, May 24, 5:32 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT FRI MAY 24 2013

.AVIATION...00Z TAF ISSUANCE...
ISOLATED THUNDERSTORMS ACROSS SWRN OK AND WRN N TX WILL CONTINUE
TO IMPACT AREA AIRFIELDS THROUGH THE EVENING HOURS...PRIMARILY
KSPS...KHBR...KCSM. VFR TO MVFR SCT TO BKN CIGS WILL PERSIST
THROUGH THE OVERNIGHT...WITH BREEZY SE WINDS OF 10 TO 15
KTS...GUSTING INTO THE LOW 20S. WINDS WILL SHIFT OUT OF THE S
THROUGH SATURDAY MORNING...REMAINING BREEZY...WITH GUSTS
CONTINUING INTO THE UPPER TEENS AND LOWER 20S. CIGS WILL REMAIN
SCT TO BKN THROUGH SATURDAY...LIKELY LIFTING TO VFR THROUGH THE
AFTERNOON HOURS.

KURTZ

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT FRI MAY 24 2013/

DISCUSSION...
BROAD UPPER RIDGING WILL RESIDE ACROSS THE SOUTHERN PLAINS
THROUGH THE WEEKEND. HOWEVER...WITH ABUNDANT LOW LEVEL
MOISTURE...AND SEVERAL WEAK UPPER DISTURBANCES...ISOLATED TO
WIDELY SCATTERED STORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND.
STORM COVERAGE SHOULD PEAK DURING THE AFTERNOON HOURS...AROUND
PEAK HEATING...AND GRADUALLY DIMINISH AFTER DARK. WHILE A STRAY
SEVERE STORM IS NOT OUT OF THE QUESTION DUE TO FAIRLY IMPRESSIVE
INSTABILITY...MID AND UPPER LEVEL WINDS WILL REMAIN WEAK...WITH
LITTLE TO NO WIND SHEAR PRESENT. THIS WILL LEAD TO MORE PULSE TYPE
STORMS WITH A LOCALIZED SMALL HAIL AND WIND THREAT THAN ANYTHING
ELSE.

CONVECTIVE COVERAGE WILL BE LESS SUNDAY THROUGH TUESDAY AS A
STRONG CAPPING INVERSION DEVELOPS ACROSS OKLAHOMA AND NORTH TEXAS.
THIS WILL ALSO CORRESPOND TO A PERIOD OF WARMER
TEMPERATURES...WITH HIGHS RANGING FROM THE MID TO UPPER 80S OVER
NORTHERN AND CENTRAL OKLAHOMA...TO THE MID 90S ACROSS SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS.

BY THE MIDDLE OF NEXT WEEK...MODELS DEPICT A LARGE UPPER TROUGH
WILL EMERGE INTO THE CENTRAL AND SOUTHERN PLAINS. GIVEN
SUBSTANTIAL LOW LEVEL MOISTURE AND ASSOCIATED
INSTABILITY...INCREASING WIND SHEAR WOULD LEAD TO AN INCREASED
RISK OF SEVERE WEATHER SOMETIME IN THE WEDNESDAY THROUGH FRIDAY
TIMEFRAME. THEREAFTER...THE FORECAST BECOMES LESS CERTAIN WITH
MODELS DEPICTING VARIED SOLUTIONS WITH RESPECT TO SURFACE AND
UPPER LEVEL FEATURES. FOR NOW...WILL KEEP CHANCE POPS IN THROUGH
THE ENTIRETY OF THE FORECAST...WITH MORE WIDESPREAD ACTIVITY
EXPECTED BY MID TO LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  84  65  85 /  20  30  20  10
HOBART OK         65  86  65  90 /  30  20  20  10
WICHITA FALLS TX  66  86  66  91 /  30  30  20  10
GAGE OK           65  86  64  91 /  20  20  20  10
PONCA CITY OK     66  82  66  87 /  10  20  20  20
DURANT OK         66  82  66  86 /  20  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 24, 6:06 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT FRI MAY 24 2013

OKZ004>048-050>052-TXZ083>090-251200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
706 PM CDT FRI MAY 24 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT...PRIMARILY
ACROSS WESTERN AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS

DISCUSSION...
WITH A MODERATELY UNSTABLE ATMOSPHERE IN PLACE...SCATTERED TO
ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING.
SOUTHERN AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS WILL CONTINUE
TO BE THE AREAS MOST LIKELY TO SEE THUNDERSTORM DEVELOPMENT AS A WEAK
SURFACE BOUNDARY REMAINS OVER THE REGION. ALTHOUGH UPPER LEVEL WIND
FIELDS ARE LACKING...A FEW STRONG TO SEVERE STORMS CANNOT BE RULED OUT.
THUNDERSTORM WIND GUSTS OF OVER 60 MPH AND HAIL TO THE SIZE OF HALF
DOLLARS WILL BE THE PRIMARY HAZARDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
RELATIVELY LOW THUNDERSTORM CHANCES PERSIST EACH DAY THROUGH THURSDAY.
ISOLATED SEVERE STORMS WILL BE POSSIBLE...BUT LACK OF STRONG UPPER LEVEL
WINDS WILL MAKE ORGANIZED SEVERE WEATHER UNLIKELY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

KURTZ

In the hours before

Special weather statement, May 24, 4:52 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT FRI MAY 24 2013

TXZ083-242315-
HARDEMAN TX-
552 PM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDEMAN COUNTY UNTIL 615
PM CDT...

AT 550 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOODLETT...
MOVING NORTHWEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3449 9983 3425 9970 3419 9984 3439 9999
TIME...MOT...LOC 2250Z 153DEG 17KT 3431 9985

MAXWELL
Special weather statement, May 24, 5:06 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT FRI MAY 24 2013

OKZ014-016-021-242330-
ROGER MILLS OK-CUSTER OK-BECKHAM OK-
606 PM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS...
WESTERN CUSTER AND NORTHEASTERN BECKHAM COUNTIES UNTIL 630 PM CDT...

AT 601 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
HAMMON...MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3579 9947 3578 9914 3547 9926 3547 9948
TIME...MOT...LOC 2301Z 187DEG 25KT 3555 9936

MAXWELL
Special weather statement, May 24, 5:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT FRI MAY 24 2013

OKZ014>016-250000-
ROGER MILLS OK-CUSTER OK-DEWEY OK-
629 PM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGER MILLS...
WESTERN CUSTER AND SOUTHWESTERN DEWEY COUNTIES UNTIL 700 PM CDT...

AT 622 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOOREWOOD...
MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

LAT...LON 3589 9953 3596 9905 3550 9918 3552 9946
TIME...MOT...LOC 2322Z 185DEG 26KT 3572 9933

MAXWELL
Special weather statement, May 24, 5:32 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT FRI MAY 24 2013

OKZ021-034-250000-
GREER OK-BECKHAM OK-
632 PM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR GREER AND CENTRAL BECKHAM
COUNTIES UNTIL 700 PM CDT...

AT 628 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
DELHI...MOVING NORTH AT 25 MPH. ANOTHER STRONG STORM WAS LOCATED
NEAR MANGUM.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

LAT...LON 3542 9999 3542 9964 3482 9931 3481 9940
      3479 9941 3473 9963 3490 9974 3494 9973
      3494 9976 3533 10001
TIME...MOT...LOC 2328Z 160DEG 22KT 3511 9970

MAXWELL
Special weather statement, May 24, 5:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT FRI MAY 24 2013

OKZ009-014-015-250030-
ROGER MILLS OK-DEWEY OK-ELLIS OK-
657 PM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGER MILLS...
WESTERN DEWEY AND SOUTHEASTERN ELLIS COUNTIES UNTIL 730 PM CDT...

AT 655 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEEDEY...
MOVING NORTH AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3609 9956 3611 9913 3582 9915 3581 9954
TIME...MOT...LOC 2355Z 178DEG 22KT 3591 9934

MAXWELL
Special weather statement, May 24, 6:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT FRI MAY 24 2013

OKZ014-021-250030-
ROGER MILLS OK-BECKHAM OK-
700 PM CDT FRI MAY 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS AND
CENTRAL BECKHAM COUNTIES UNTIL 730 PM CDT...

AT 658 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SAYRE...MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3551 9992 3553 9962 3521 9962 3520 9988
TIME...MOT...LOC 2358Z 179DEG 24KT 3532 9977

MAXWELL

The radar

The Altus AFB radar (KFDR), 150 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Roger Mills

When
May 24, 6:30 PM CST
Where
Roger Mills County, 4.81 mi NE of Dempsey
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.550, -99.750

Mesonet site at Cheyenne measured a gust to 64 mph.

Hail, Roger Mills

When
May 24, 6:53 PM CST
Where
Roger Mills County, 0.56 mi W of Roll
Measured
1 in hail
Reported by
Public
Coordinates
35.780, -99.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451574, 451573.